Chloroquine overdose

Maurin O, Arvis AM, Lefort H, Checinski A, Travers S, Mégarbane B, Tourtier JP. Chloroquine overdose. Med Emergency, MJEM 2014; 21:16-9.
Key words: chloroquine, ECMO, extracorporeal membrane oxygenation, mobil unit of cardiac assistance, overdose

  • Authors’ affiliation
  • Article history / info
  • Conflict of interest statement

Correspondent author: Olga MAURIN, MD

Emergency Medicine Department, Fire Brigade of Paris

1 place Jules Renard, 75017, Paris, France

olgamaurin@hotmail.com

Maurin O, MD1, Arvis AM, MD1, Lefort H, MD1, Checinski A, MD, MSc2, Travers S, MD1, Mégarbane B, MD, PhD2, Tourtier JP, MD, PhD1

1. Emergency Medicine Department, Fire Brigade of Paris, France

2. Department of Medical Critical Care Medicine, Lariboisière University Hospital, Paris, France

Category: Case report

Received: Oct 2, 2014

Revised: Nov 12, 2014

Accepted: Nov 29, 2014

The authors declare no conflict of interest

ABSTRACT

Chloroquine, a well-known anti-malarial drug may be lethal when ingested in large amount. We report the case of a 45 year-old patient who ingested 10 g of chloroquine in a suicidal attempt, 3 h prior to presentation. Despite aggressive management, the patient died on the third day. The ingested dose (> 4 g), the QRS duration (> 0.10 sec), and the onset of hypotension (systolic blood pressure < 100 mmHg) are the established prognosticators. The delay in management, the blood chloroquine concentration on admission, and the onset of cardiovascular complications also influence the final outcome. The treatment consists in tracheal intubation, mechanical ventilation, epinephrine and diazepam in the presence of any bad prognostic factor as well as 8.4% sodium bicarbonate in case of QRS complex enlargement on EKG. The chloroquine is not dialyzable nor hemofiltrated. extracorporeal membrane oxygenation (ECMO) might be helpful in the most severe case refractory to the pharmacological treatments.

Full article